Tennessee, 2005

Damaging Winds in Tennessee, April 22, 2005

April 22, 2005 · NWS MEG · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$960,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 22, 1:53 AM CST, 7 minutes earlier.

Area forecast discussion, Apr 22, 1:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 AM CDT FRI APR 22 2005

.DISCUSSION...

COLD FRONT CURRENTLY RUNNING FROM JUST NORTHWEST OF ST. LOUIS TO
JUST NORTH OF SAN ANGELO TEXAS THIS MORNING. MAIN LINE OF CONVECTION
EXTENDS FROM SOUTHERN ILLINOIS THROUGH WESTERN ARKANSAS AND HAS
SHOWN A WEAKENING TREND. WOULD NOT BE SURPRISED TO SEE CURRENT
SEVERE THUNDERSTORM WATCH CANCELLED BEFORE 11Z EXPIRATION TIME.
FRONT WILL CONTINUE TO MOVE EAST TODAY. EXPECT NEW CONVECTION TO
FIRE UP LATE THIS MORNING AND THIS AFTERNOON. SPC HAS EASTERN
SECTIONS OF THE FORECAST AREA IN A MODERATE RISK SO HAVE PUT SEVERE
WORDING IN THOSE AREAS. COLD FRONT SHOULD BE MOSTLY OUT OF THE
FORECAST BY 00Z SO FAR EASTERN SECTIONS WILL STILL HAVE A CHANCE OF
THUNDERSTORMS AFTER 00Z. MUCH COOLER AIR BEGINS TO MOVE IN BEHIND
THE FRONT TONIGHT WITH MOST LOCATIONS SEEING TEMPERATURES BELOW 50
DEGREES BY SATURDAY MORNING. COLD ADVECTION WILL BE CONTINUING
THROUGH THE DAY SATURDAY AS TEMPERATURES STRUGGLE TO GET ABOVE 60
DEGREES. BY SUNDAY MORNING...CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO DROP PRETTY LOW WITH SECTIONS OF NORTHWEST TENNESSEE
SEEING READINGS AT OR BELOW FREEZING. A GRADUAL WARMUP WILL BEGIN ON
SUNDAY AS TEMPERATURES REBOUND TOWARD NORMAL LEVELS BY MID WEEK. THE
NEXT CHANCE OF RAIN WILL START MONDAY NIGHT THROUGH TUESDAY NIGHT AS
A COLD FRONT MOVES THROUGH. BY WEDNESDAY THE FRONT SHOULD BE THROUGH
THE FORECAST AREA BUT SHOULD RETURN BACK NORTH BY THURSDAY SO THE
RAIN MAY ALSO RETURN.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 21, 11:24 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 AM CDT FRI APR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1224 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A PORTION OF NORTHEAST
ARKANSAS UNTIL 6 AM CDT.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE THROUGH A
PORTION OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND WESTERN
TENNESSEE THROUGH DAYBREAK.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...WESTERN TENNESSEE AND A
PORTION OF NORTHERN MISSISSIPPI...MAINLY ALONG AND NORTH OF A LINE
FROM PINEFLAT TO TUTWILER. THE MAIN THREATS WITH THESE THUNDERSTORMS
ARE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO THE MIDSOUTH ON FRIDAY. AN INITIAL LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH EASTERN PORTIONS OF
THE MIDSOUTH...MAINLY EAST OF THE MISSISSIPPI RIVER FRIDAY MORNING.
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO OCCUR
DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT FROM THESE STORMS. HOWEVER AN ISOLATED TORNADO IS
ALSO POSSIBLE. THERE IS A MODERATE RISK FOR SEVERE STORMS FOR
PORTIONS OF WEST TENNESSEE...NORTH MISSISSIPPI AND EXTREME EASTERN
ARKANSAS...MAINLY EAST OF A LINE FROM WEST HELENA ARKANSAS TO OBION
TENNESSEE. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF THE
MODERATE RISK AREA BUT EAST OF A LINE FROM JONESBORO ARKANSAS TO
PIGGOTT ARKANSAS.

COOL HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH THIS WEEKEND. LOW
TEMPERATURES MAY REACH FREEZING ACROSS PORTIONS OF WEST TENNESSEE
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EARLY THIS MORNING INTO FRIDAY
AND FRIDAY EVENING.

In the hours before

Special weather statement, Apr 21, 10:02 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1102 PM CDT THU APR 21 2005

MOZ113-115-TNZ001-002-019-220502-
DUNKLIN MO-PEMISCOT MO-DYER TN-LAKE TN-OBION TN-
1102 PM CDT THU APR 21 2005

SEVERE THUNDERSTORM WATCH NUMBER 180 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSOURI...
DUNKLIN...      PEMISCOT...

IN TENNESSEE...
DYER...         LAKE...         OBION...

ARZ008-009-017-018-026-220502-
CLAY AR-CRAIGHEAD AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-
1102 PM CDT THU APR 21 2005

SEVERE THUNDERSTORM WATCH NUMBER 180 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY...         CRAIGHEAD...    GREENE...       LAWRENCE...
RANDOLPH...

The radar

The Paducah radar (KPAH), 123 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
April 22, 2:00 AM CST to 2:05 AM CST
Where
Carroll County, Huntingdon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.000, -88.417

A large tree limb was knocked down damaging a house and a fence.

Thunderstorm Wind, Shelby

When
April 22, 4:23 AM CST to 4:30 AM CST
Where
Shelby County, Memphis
Measured
60 kt (69 mph) estimated gust
Property damage
$900,000
Reported by
GENERAL PUBLIC
Coordinates
35.133, -90.017

Several mobile homes were blown off of their foundation just east of the Memphis International Airport. Some trees were also knocked down. One tree limb fell on a power line and started a fire to a house in East Memphis. Another large tree fell down and damaged a home in the Midtown section of Memphis.

Thunderstorm Wind, Shelby

When
April 22, 4:40 AM CST to 4:45 AM CST
Where
Shelby County, Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
35.083, -89.817

One house was damaged. A few trees were blown down.

Thunderstorm Wind, Madison

When
April 22, 5:00 AM CST to 5:05 AM CST
Where
Madison County, Bemis
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
35.583, -88.833

The First Baptist Church of Bemis was damaged.

Thunderstorm Wind, Hardin

When
April 22, 6:00 AM CST to 6:05 AM CST
Where
Hardin County, Savannah
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.233, -88.250

One large oak tree was blown down on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443799, 5443797, 5443798, 5443801, 5443800.